Alert archive / New York / Frost Advisories in 2021
Frost Advisory 2, NWS Binghamton, NY
NWS Binghamton, NY issued this frost advisory at May 10, 2021, 2:31 PM EDT for 17 counties in New York; 6 counties in Pennsylvania. It took effect at May 11, 2021, 12:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 10, 2021, 2:31 PM EDT (18:31 UTC)
- In effect from
- May 11, 2021, 12:00 AM EDT
- Expired
- May 11, 2021, 8:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Binghamton, NY
All 23 counties
Broome County, NY, Cayuga County, NY, Chemung County, NY, Chenango County, NY, Cortland County, NY, Delaware County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Sullivan County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 9 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
036 WWUS71 KBGM 101831 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 231 PM EDT Mon May 10 2021 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-072-111200- /O.NEW.KBGM.FR.Y.0002.210511T0400Z-210511T1200Z/ Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland- Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne- Southern Wayne- Including the cities of Boonville, Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego, Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, and Honesdale 231 PM EDT Mon May 10 2021 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT TUESDAY... * WHAT...Temperatures in the lower and middle 30s will result in frost formation. * WHERE...In Pennsylvania, Bradford, Susquehanna, Northern Wayne, Wyoming, Lackawanna, Luzerne and Southern Wayne counties. In New York, Northern Oneida, Yates, Seneca, Southern Cayuga, Onondaga, Steuben, Schuyler, Chemung, Tompkins, Madison, Southern Oneida, Cortland, Chenango, Otsego, Tioga, Broome, Delaware and Sullivan counties. * WHEN...From midnight tonight to 8 AM EDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
2 follow-up statements
686 WWUS71 KBGM 110151 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 951 PM EDT Mon May 10 2021 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-072-111200- /O.CON.KBGM.FR.Y.0002.210511T0400Z-210511T1200Z/ Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland- Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne- Southern Wayne- Including the cities of Boonville, Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego, Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, and Honesdale 951 PM EDT Mon May 10 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT TUESDAY... * WHAT...Temperatures in the lower and middle 30s will result in frost formation. * WHERE...In Pennsylvania, Bradford, Susquehanna, Northern Wayne, Wyoming, Lackawanna, Luzerne and Southern Wayne counties. In New York, Northern Oneida, Yates, Seneca, Southern Cayuga, Onondaga, Steuben, Schuyler, Chemung, Tompkins, Madison, Southern Oneida, Cortland, Chenango, Otsego, Tioga, Broome, Delaware and Sullivan counties. * WHEN...From midnight tonight to 8 AM EDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
187 WWUS71 KBGM 110701 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 301 AM EDT Tue May 11 2021 PAZ047-110815- /O.CAN.KBGM.FR.Y.0002.000000T0000Z-210511T1200Z/ Luzerne- Including the cities of Hazleton and Wilkes-Barre 301 AM EDT Tue May 11 2021 ...FROST ADVISORY IS CANCELLED... Temperatures are no longer expected to drop to levels that would support areas of frost early this morning. Lows will be in the upper 30s to lower 40s. The Frost Advisory is cancelled. $$ NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-072-111200- /O.CON.KBGM.FR.Y.0002.000000T0000Z-210511T1200Z/ Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland- Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Southern Wayne- Including the cities of Boonville, Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego, Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, and Honesdale 301 AM EDT Tue May 11 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures in the mid to upper 30s. This will allow areas of frost, especially in sheltered valleys. * WHERE...In Pennsylvania, Wayne, Bradford, Susquehanna, Wyoming, and Lackawanna counties. In New York, Oneida, Sullivan, Otsego, Chenango, Cortland, Tompkins, Chemung, Schuyler, Steuben, Tioga, Delaware, Yates, Onondaga, Madison, Broome, Seneca and Southern Cayuga counties. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this frost advisory went out at May 10, 2:29 PM EDT, 2 minutes earlier.
Area forecast discussion, May 10, 2:29 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
229 PM EDT Mon May 10 2021
.SYNOPSIS...
Partly cloudy skies and cool temperatures will remain over the
area through Tuesday morning. On Tuesday afternoon, a front
will spread scattered showers into NY and PA.
&&
.NEAR TERM /THROUGH TUESDAY/...
A persistent trough parked over the northeastern corner of the
US will keep unsettled weather and cool temperatures over NY and
PA through Tuesday.
As a cold front exits the eastern seaboard tonight, skies will
partially clear overnight. Unseasonably chilly air is forecast
to slide across our forecast area with 925 mb temperatures
around 1C along the NY/PA border. As winds slacken overnight,
temperatures will fall into the lower and middle 30s, allowing
frost to form across most of our forecast counties. As a result,
a frost advisory is now in effect tonight through Tuesday
morning.
Breaks of sun are expected through midday Tuesday before another
frontal system approaches. This storm will affect our region
late Tuesday afternoon and overnight. Given the amount of cold
air aloft and above average mid-level lapse rates, we wouldn't
be surprised if showers produce graupel late Tuesday.
A few of the colder locations will see rain mix with wet snow
Tuesday night. No accumulation is expected.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
345 AM Update...
Upper trough will finish pivoting over the region with chilly
temperatures during the midweek period.
Potent wave, embedded within a larger upper trough, will
continue to dip over the region Tuesday night with cold air
advection and showers. As 850mb temperatures fall to a few to
several degrees below zero Celsius, wet snow could mix in at
higher elevations with the lingering showers which will be
mainly from Twin Tiers northward, especially Central NY. With
the clouds and continued steep pressure gradient winds, frost
should not be an issue, but the plain advection of an
anomalously cold air mass will send most locations into the 30s.
Cyclonic flow around the translating trough will continue to be
felt Wednesday with gusty northwesterly winds, but the
atmospheric column will dry out with plenty of sunshine. High
will be in the mid 50s to lower 60s.
High pressure will be centered over the western Great Lakes
Wednesday night, but will press eastward over our region
Thursday-Thursday night. The slackening gradient will allow
winds to easily decouple Wednesday night, under a clear sky.
The resultant radiational cooling of a very dry air mass is
likely to yield frost for much of the area as temperatures dive
into the 30s; in some cases approaching freezing. This will be
the night for which protective action on vulnerable seasonal
plants/new gardens will need to especially be considered.
A dry day with light wind and a mostly sunny sky is anticipated
with high pressure arriving Thursday. Daytime temperatures will
reach into the 60s; within a few degrees of climatology.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
345 AM Update...
Though mostly dry, due to a relative lack of moisture,
a few diurnally-driven showers and isolated thunder will
possible Friday through Sunday during the afternoons.
Surface high pressure will be amorphous over the general region,
yet that will compete with weak passing waves aloft. Those waves
along with daytime heating could provide enough instability for
a few pop-up showers in the afternoons as we head into the
weekend. Coverage of those showers will probably be quite
limited with dewpoints only in the upper 30s-lower 40s, and so
most of the area and time will be dry. An isolated thunderstorm
also cannot totally be ruled out, but likely weak if anything.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Dry air encroaching on NY and PA will allow skies to partially
clear this afternoon and evening. Any remaining MVFR ceilings
from KBGM southward to KAVP should break up over the next 1-2
hours.
VFR conditions will prevail through 18z Tuesday.
A frontal system will bring scattered showers and possibly MVFR
conditions to our terminals late Tuesday afternoon.
Outlook...
Tuesday night through Wednesday...Mainly VFR with scattered
rain showers possible Tuesday night.
Thursday through Friday...Dry northwest flow with quiet weather
conditions, perhaps a shower Friday.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Frost Advisory from midnight tonight to 8 AM EDT Tuesday for
PAZ038>040-043-044-047-072.
NY...Frost Advisory from midnight tonight to 8 AM EDT Tuesday for
NYZ009-015>018-022>025-036-037-044>046-055>057-062.
&&
SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...DJPHazardous weather outlook, May 10, 4:49 AM EDT, 9 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 449 AM EDT Mon May 10 2021 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-110900- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 449 AM EDT Mon May 10 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Isolated areas of frost tonight where the winds go calm. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Some potential frost Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Frost Advisories in New York, 2021Frost Advisories in Pennsylvania, 2021Every frost advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.